Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 14, NWS Las Vegas, NV

July 19, 2006Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 19, 2006, 5:46 AM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2006, 5:46 AM MST (12:46 UTC)
Expired
Jul 19, 2006, 6:45 AM MST
In force
59 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 80 km from the middle of the area, began a volume at 12:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 0.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2006-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2006-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
2783 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 191250
FFWVEF
AZC015-NVC003-191445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
546 AM MST WED JUL 19 2006

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...
  EAST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 745 AM MST (745 AM PDT).

* AT 545 AM PDT (541 AM MST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING
  FROM 11 MILES WEST OF SOUTH COVE TO 7 MILES EAST OF MEADVIEW. THE
  STORMS WERE MOVING NORTH AT 5 MPH.

* OTHER LOCATIONS IMPACTED INCLUDE...MEADVIEW AND SOUTH COVE.

TOTAL RAINFALL AMOUNTS OF ONE TO ONE-AND-A-HALF INCHES ARE POSSIBLE 
IN THE WARNED AREA.

FLOODING IS OCCURRING OR IS IMMINENT IN WASHES ON THE EASTERN ARM OF 
LAKE MEAD...ESPECIALLY GRAPEVINE WASH NEAR MEADVIEW. IT IS IMPORTANT
TO KNOW WHERE YOU ARE RELATIVE TO WASHES WHICH CAN BECOME KILLERS IN 
HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR WASHES.

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES.

LAT...LON 3604 11438 3591 11393 3610 11384 3620 11400
      3621 11429

$$
JA
1 follow-up statement
000
WGUS75 KVEF 191336
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
635 AM PDT WED JUL 19 2006

AZC015-NVC003-191445-
MOHAVE AZ-CLARK NV-
635 AM MST WED JUL 19 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM MST
 (745 AM PDT) FOR EAST CENTRAL CLARK AND CENTRAL MOHAVE COUNTIES 
INCLUDING THE LAKE MEAD NATIONAL RECREATION AREA...

AT 630 AM PDT (630 AM MST)...NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED THUNDERSTORMS PRODUCED VERY HEAVY RAIN ACROSS THE AREA 
FROM SOUTH COVE TO MEADVIEW BUT HAVE SINCE MOVED OFF TO THE AREA 
NORTH OF SOUTH COVE. THE STORMS WERE MOVING NORTH AT 10 MPH. 

OTHER LOCATIONS IMPACTED INCLUDE...THE EASTERN ARM OF LAKE MEAD FROM 
TEMPLE BAR TO MEADVIEW AND SOUTH COVER.

TOTAL RAINFALL AMOUNTS BETWEEN ONE AND ONE-AND-A-HALF INCHES WERE 
ESTIMATED BY RADAR OVER THE WARNED AREA...ESPECIALLY NEAR GRAPEVINE 
WASHES. FLOODING IS IMMINENT OR OCCURRING. MOVE AWAY FROM WASHES AND 
TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS SWIFTLY 
FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. 
TURN AROUND...DONT DROWN.

LAT...LON 3604 11438 3591 11393 3610 11384 3620 11400
      3621 11429

$$
JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:45 AM MST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 19, 3:45 AM MST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
345 AM PDT WED JUL 19 2006

.SYNOPSIS...MONSOON MOISTURE WILL STAY ENTRENCHED OVER THE MOJAVE
DESERT AND SOUTHERN GREAT BASIN FOR THE REST OF THE WEEK. THIS WILL
BRING CONTINUED ISOLATED TO SCATTERED THUNDERSTORMS TO THE REGION...
WITH STORMS MOST LIKELY FROM THE LATE AFTERNOON THROUGH THE
OVERNIGHT HOURS EACH DAY. TEMPERATURES WILL BE CLOSE TO NORMAL FOR
THE REST OF THE WEEK...BUT THE HUMIDITY WILL MAKE IT FEEL SOMEWHAT
MUGGY.
&&

.SHORT TERM...INCREASING MID AND HIGH LEVEL CLOUDS COULD BE SEEN ON
SATELLITE IMAGERY ACROSS SOUTHERN NEVADA AS SOUTHEAST FLOW PULLS THE
REMNANTS FROM OVERNIGHT ARIZONA CONVECTION UP THROUGH THE AREA. A
FEW BRIEF THUNDERSTORMS DEVELOPED AFTER MIDNIGHT APPARENTLY IN
RESPONSE TO A WEAK UPPER LEVEL DISTURBANCE MOVING UP THROUGH
SOUTHERN NEVADA. MOIST AND UNSTABLE AIR REMAINS OVER THE REGION AND
THE LATEST PRECIPITABLE WATER VALUES FROM LAS VEGAS TO KINGMAN WERE
NEAR 1.5 INCHES. GIVEN THE CONVECTION OCCURRING EARLY THIS MORNING...
ADDED THE MENTION OF THUNDERSTORMS THROUGH THE DAY FOR MOST AREAS
EVEN THOUGH COVERAGE WILL BE BETTER DURING THE AFTERNOON AND
EVENING. BOTH THE 06Z GFS AND NAM INDICATE A WEAK INVERTED TROUGH
NEAR THE SOUTHERN ARIZONA/NEW MEXICO BORDER WHICH IS FORECAST TO
SLOWLY MIGRATE INTO NORTHWEST ARIZONA THIS EVENING/OVERNIGHT AND UP
THROUGH SOUTHERN NEVADA/SOUTHEAST CALIFORNIA THURSDAY. THE GFS IS A
LITTLE MORE PROGRESSIVE WITH THIS FEATURE. THIS SHOULD ENHANCE
CONVECTION TONIGHT ACROSS MOST OF THE REGION AND ALSO THURSDAY OVER
SOUTHERN NEVADA AND SOUTHEAST CALIFORNIA. THE MID LEVEL HIGH IS THEN
FORECAST TO SET UP OVER NORTHERN NEVADA AND BRING SLIGHTLY WARMER
TEMPERATURES ALOFT OVER EAST CENTRAL NEVADA AND SOUTHWEST UTAH. THIS
MAY STABILIZED THE AIRMASS A LITTLE BUT ISOLATED TO SCATTERED STORMS
SHOULD STILL DEVELOP ACROSS THE FORECAST AREA. A SLIGHT DECREASE IN
POPS IS INDICATED FROM THURSDAY TO FRIDAY. TEMPS CLOSELY REFLECT MOS
BUT SOME POINTS COULD BE THROWN OFF DEPENDING ON THUNDERSTORM
PROXIMITY.

.LONG TERM...THE UPPER HIGH WILL HAVE SET UP OVER THE GREAT BASIN BY
SATURDAY AND WOBBLE/MEANDER A BIT THERE BEFORE MOVING EAST AND SOUTH
EARLY NEXT WEEK AND ENDING UP NEAR THE FOUR CORNERS TUESDAY. UNDER
THE HIGH EXPECT RESIDUAL MOISTURE TO PERCOLATE EACH AFTERNOON AND
EVENING FROM AFTERNOON HEATING. COVERAGE SHOULD BE REDUCED FROM A
CLASSIC MONSOON PATTERN AND THE CONVECTION WILL HAVE TO OVERCOME
SUBSIDENCE UNDER STRONG UPPER HIGH PROGGED THIS WEEKEND. BY TUESDAY
SOME MOISTURE REENFORCEMENT IS LIKELY AS AREA COMES UNDER SOUTHEAST
FLOW. OTHER CONCERN WAS FOR TEMPERATURES. LAST TWO RUNS OF MEX
GUIDANCE HAS HIGHER TEMPERATURES THAN WE HAVE FORECAST...LIKELY DUE
TO BEING UNDER A STRONG HIGH. HAVE KEPT OUR FORECAST TEMPERATURES
LOWER AS I EXPECT THE MENTIONED RESIDUAL MOISTURE TO MODERATE THEM A
BIT.
&&

.AVIATION...TAFS AND TWEBS ADEQUATELY DESCRIBE EXPECTED WEATHER
CONDITIONS FOR AREA TERMINALS. SEE TAFS FOR KLAS...KVGT...KDRA...
KBIH...KDAG...KEED.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.

ADAIR/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 18, 9:49 AM MST, 19 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
949 AM PDT TUE JUL 18 2006

AZZ001>003-036-CAZ519>527-NVZ014>022-191700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
949 AM PDT TUE JUL 18 2006 /949 AM MST TUE JUL 18 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT
MONSOON MOISTURE IS IN PLACE OVER MUCH OF THE MOJAVE DESERT AND
SOUTHERN GREAT BASIN. SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON...MAINLY OVER THE HIGHER TERRAIN. THE
STORMS WILL BE SLOW MOVERS...AND LOCALLY HEAVY RAINFALL COULD
PRODUCE FLASH FLOODING...ESPECIALLY IN RECENTLY BURNED AREAS.
THERE IS A FLASH FLOOD WATCH IN EFFECT FROM NOON UNTIL 10 PM FOR
THE MORONGO BASIN IN SOUTHERN SAN BERNARDINO COUNTY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH
DAY. ISOLATED FLASH FLOODING AND SEVERE WEATHER WILL BE POSSIBLE
EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:17 PM MSTSevere Thunderstorm WarningVEFMohave43 min
Jul 19, 2:02 PM MSTFlash Flood WatchVEFMohave31 hr
Jul 19, 2:11 PM MSTSevere Thunderstorm WarningVEFMohave49 min
Jul 19, 1:07 PM MSTSevere Thunderstorm WarningVEFClark38 min

Nearby

Flash Flood Warnings in Arizona, 2006Flash Flood Warnings in Nevada, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.